Winter Storm, Adams
- When
- April 16, 12:00 AM CST to April 17, 12:00 AM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
A shortwave moving across the Rockies experienced lee-cyclogenesis into the central plains. As the low tracked south of the state isentropic lift across Missouri and into southern Iowa.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave moving across the Rockies experienced lee-cyclogenesis into the central plains. As the low tracked south of the state isentropic lift across Missouri and into southern Iowa. Frontogenetical forcing allowed for a band to set up across southern Iowa where several location reported ten to twelve inches of snow. Further north towards the I-80 corridor lesser amounts were recorded with some changeover to rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 10:36 PM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1136 PM CDT Wed Apr 15 2020 ...Updated 06z Aviation... .UPDATE... Issued at 913 PM CDT Wed Apr 15 2020 Strong frontogenetical forcing continues to be favored across the Hwy. 34 corridor Thursday across southern Iowa. Lift through the DGZ will be quite strong, and thus will continue to support an environment capable of heavy snowfall. As a result, the Winter Storm Watch has been upgraded to a Winter Storm Warning for the southern two tiers of counties in Iowa, with a Winter Weather Advisory in the row of counties north of it. The biggest challenge was deciding whether or not an extra northward row of counties needed to be added to the Winter Weather Advisory. 00z CAM guidance this evening has continued to place a sharp cutoff in snowfall totals, due to a dry slot that sets up between Interstate 80 and Hwy. 30. This guidance does still depict a weak area frontogenesis to move across the northern extent of the snowfall. The one key change in guidance this evening has been a delay in the snowfall across at the northern end of the gradient, with most solutions not bringing heaviest precipitation until after 18z. Thus, given this delay further north, have elected to hold off on taking the Winter Weather Advisory further north, and will reanalyze when the complete set of 00z guidance is available. If a shift northward continues to trend, the overnight shift can then assess the need to expand the Winter Weather Advisory. For the counties in the Winter Storm Warning in southern Iowa, CAMs depict an onset time for precipitation after 10z, as the frontogenesis begins to ramp up along the Hwy. 34 corridor. && .DISCUSSION.../Tonight through Wednesday/ Issued at 346 PM CDT Wed Apr 15 2020 The snow overnight Tuesday into this morning aside, we couldn't escape a day without some flurries (or sprinkles) across parts of central Iowa. HRRR and RAP soundings show the moisture depth a bit greater than yesterday's model runs and within the dendritic growth zone (DGZ) with some elevated instability. While not as robust as Monday or Tuesday with large scale subsidence overhead, this has allowed for flurries or sprinkles to pass over portions of our northwest forecast area into our central and southeast counties this afternoon. Unfortunately, this will not be the last snow mention in this discussion. While a broad trough remains carved out across the CONUS, an embedded, potent shortwave coming into the Pacific Northwest this afternoon will be the feature that will bring a mid-April snow episode to southern Iowa tomorrow into tomorrow night. As this shortwave digs into the central Rockies, surface low pressure will develop over the southern Plains with a baroclinic zone setting up over eastern Kansas into Missouri. This will promote an excellent overrunning precipitation event with isentropic lift primarily focused in the 290 to 295K layer into northern Missouri and southern and central Iowa. Once again, have lowered temperatures back into the middle 30s across southern Iowa from initial guidance, which had highs in the low 40s. Soundings continue to point toward the temperature trending to the wet bulb once precipitation begins. Further support for lowering temperatures will be the snow rates. The 3z/9z SREF and 0z/12z HREF 1"/hr snow rates have a high probability over southern Iowa during the day Thursday. These rates are supported by frontogenetical forcing that is maximized in the low levels with cross sections showing moderate to strong omega within the DGZ. These rates may be enhanced by weak convective instability in the south per HRRR sounding at LWD. With these snow rates, should be able to dynamically cool the column for all snow over southern Iowa with the rates also supporting accumulation on roadways despite the date being in mid-April. There could be some changeover or rain mix on the northern side of the precipitation shield over central Iowa along and north of I-80 where lighter precipitation may not foster as much dynamic cooling. Looking at a variety of QPF guidance from EC/EPS, GFS/GEFS, HREF, and individual models, the mesoscale band of precipitation should set up over southern Iowa or far northern Missouri. However, the forecast is likely still a bit too broad with the QPF and not high enough in a narrow, yet to be determined corridor to reflect the higher end snow amounts. HREF probability matched mean and ensemble max show a several county area over southern Iowa with 10 to 12" and 12 to 15", respectively. Those higher amounts may be a bit too broad in spatial extent, but do indicate the upper end potential in this mesoscale banding event. On the northern edge of the precipitation, there will also be a tighter gradient with rain mixing in at times and also fighting some lower level dry air. This will put a gradient across the Des Moines metro and other I-80 counties with several inches possible in the southern part and an inch or less in the northern part of these counties. Headline wise is a quandary. This is a solid advisory for southern Iowa, but with the upper end potential and current forecast near 10" along the Iowa Missouri border, certainly warrants a watch. While this will leave little lead time when the watch is changed to an advisory and/or warning with precipitation commencing in our southwest area, it will allow for a further tightening of the gradient and fine tuning of the location of the expected highest snow totals. As the snow ends early Friday, the pattern will take on a more spring-like pattern with rising heights as high pressure passes south of the region Friday into Saturday. While another cold front will pass through on Sunday, it is primarily moisture-starved with only perhaps a slight impact on temperatures on Sunday across the north. Temperatures will be fairly close to typical for mid-April for the weekend into early next week. The next chance for showers or even some thunderstorms will arrive on Tuesday with the highest chances over southern Iowa. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1133 PM CDT Wed Apr 15 2020 Quiet, VFR conditions at ALO, FOD, and MCW. Active weather forecast Thursday at DSM and OTM. Heavy snow is forecast across southern Iowa. Greatest impacts will be at OTM, with snow rates dropping visibility to less than 2 miles and CIGs to around 800 feet. At DSM, there is still some uncertainty as the dry slot sets up across central Iowa. For now, will leave MVFR visibility with snow showers at DSN. If the band moves slightly further north, the impacts may be greater. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 AM Thursday to 7 AM CDT Friday for IAZ081>086-092>097. Winter Weather Advisory from 5 AM Thursday to 7 AM CDT Friday for IAZ070>075. && UPDATE...Krull DISCUSSION...Ansorge AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 906 PM CDT Wed Apr 15 2020 IAZ081>086-092>097-170215- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 906 PM CDT Wed Apr 15 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, however, snowfall reports are always appreciated. IAZ070>075-170215- Cass-Adair-Madison-Warren-Marion-Mahaska- 906 PM CDT Wed Apr 15 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed, however, snowfall reports are always appreciated. IAZ044>050-057>062-170215- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek- 906 PM CDT Wed Apr 15 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow showers are possible across the area on Thursday, which may result in a few slick spots and slightly reduced visibility. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ004>007-015>017-023>028-033>039-170215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 906 PM CDT Wed Apr 15 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882476, 882477, 882479, 882480, 882481, 882482, 882484, 882485, 882486, 882487, 882488, 882489.